It seems that one of the characteristics of fludarabine, the chemotherapy I am currently taking, is that it increases the risk of opportunistic infections significantly. I believe this means that any old germ floating around will be killed by you, the gentle reader with a robust immune system, but will thrive in me, with a greatly weakened system.
I reported a scratchy throat and a woozy stomach which emerged almost as quickly as the first round of fludarabine was administered. It has progressed to what seems to be a common cold. I have had a cough, the usual sniffles and no fever. I have been monitoring my temperature throughout, since it is an indicator of more serious illness, especially influenza. So far, no readings above normal. I am on schedule to receive the flu vaccine in a week, although the H1N1 vaccine has not appeared in my particular corner of South Carolina quite yet.
I seem to be recovering from the cold normally.
I received a copy of the latest blood tests and about half the readings were abnormal; either too high or too low. My old pal hemoglobin, which ought to be in the 14-17 range, was 10.9, down from 11.2 a month ago. I have not heard from Dr. Hema, so I assume it means that, although my numbers are lousy, they are not unusually lousy for a guy with lymphoma undergoing chemotherapy.
Small consolation, isn't it!?
My spirit remains high. Dr. Hema and I and the entire team have to find and implement the solutions to this problem. We can and we will. It's just a matter of time.